Louisiana, 2017

Flash Flooding in Louisiana, June 26 to 29, 2017

June 26 to 29, 2017 · NWS LCH · 5 events in 4 counties and zones

Tropical Storm Cindy made landfall on the 22nd, however the region remained in a very moist and unstable air mass. Numerous thunderstorms with heavy rain lingered over the region for around a week which produced flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Tropical Storm Cindy made landfall on the 22nd, however the region remained in a very moist and unstable air mass. Numerous thunderstorms with heavy rain lingered over the region for around a week which produced flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 26, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 26, 2:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
326 PM CDT Mon Jun 26 2017

.DISCUSSION...
Weather map showing weakening frontal boundary across SE TX/S LA
this afternoon, likely along the I-10 corridor. Showers and
thunderstorms have increased in coverage over the last couple of
hours across SE TX/SW LA, with scattered coverage over the coastal
waters. This was expected with continued consistence from the
HRRR guidance this morning and afternoon. The convection expected
to continue through sunset and diminish this evening after the
loss of daytime heating.

The front is expected to slowly dissipate with a predominate
southeast flow resuming across the region by Tuesday, bringing
with it increased Gulf moisture and higher chances of showers and
thunderstorms. The best chances for showers and thunderstorms
expected Wednesday through Friday as a weak shortwave aloft
enhances lift within our region already saturated with moisture
moving in from the Gulf.

By Friday evening into the weekend, high pressure with slightly
drier air aloft is expected to diminish shower and thunderstorm
chances to near ~20% for the weekend.

DML

&&

.MARINE...
High pressure settling east of the area will provide a more
predominate east to southeast flow, with winds and seas
increasing by the end of the week. This will bring increased Gulf
moisture for increased chances of showers and thunderstorms
through Friday. By Friday afternoon into the weekend, high
pressure and drier air aloft is expected to limit shower and
thunderstorm activity.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  89  70  90 /  10  40  20  50
LCH  73  88  73  87 /  30  50  30  50
LFT  71  87  72  87 /  20  50  20  50
BPT  73  87  74  87 /  30  50  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jun 26, 4:07 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
507 AM CDT Mon Jun 26 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
507 AM CDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Deep moisture and a stalled frontal boundary near the coast will
produce scattered showers and thunderstorms, mainly along and
south of I-10. Storms will be capable of producing brief heavy
downpours and frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A daily chance of mainly afternoon showers and thunderstorms can
be expected. Shower and thunderstorm coverage will decrease some
by the weekend. Frequent cloud to ground lightning and brief
heavy downpours with gusty winds will be the main hazards with the
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-271015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
507 AM CDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Deep moisture and a stalled frontal boundary near the coast will
produce scattered showers and thunderstorms. Brief heavy rainfall
reducing visibility to less than one mile and frequent cloud to
water lightning will be possible with the stronger storms, along
with locally higher winds and seas. Tropical funnel clouds or even
a brief weak water spout will be possible in the developing stage
of showers and storms where boundaries collide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Southeasterly winds will strengthen and seas will build Wednesday
through Friday due to a tightening pressure gradient between high
pressure to the east and lowering pressure over the plains.
Exercise caution to low end advisory conditions will be possible.

Otherwise, typical summertime pattern with scattered showers and
thunderstorms possible, mainly near shore during the morning and
afternoon and offshore during the overnight. Winds and seas will
be locally higher near the storms along with occasional cloud to
water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

24

The radar

The Lake Charles radar (KLCH), 19 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
June 26, 3:00 PM CST to 5:00 PM CST
Where
Calcasieu County, 2.46 mi SSW of Sulphur to 1.44 mi WNW of Sulphur
Cause
Heavy Rain
Reported by
Public
Coordinates
30.200, -93.391

Multiple reports of street flooding were received from around Sulphur. Many streets were considered impassable.

Flash Flood, Calcasieu

When
June 29, 5:35 AM CST to 9:00 AM CST
Where
Calcasieu County, 1.33 mi N of Araret to 1.22 mi W of Brimstone
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.319, -93.200

Media and the public reported numerous streets flooded around north Lake Charles, Moss Bluff, and Sulphur with many being impassable. One home on Urban Street was also reported flooded in Sulphur.

Flash Flood, Acadia

When
June 29, 10:51 AM CST to 1:51 PM CST
Where
Acadia County, Branch to 10.43 mi NE of Richard
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
30.350, -92.270

Heavy rain moved across portions of Acadiana around mid day. Several inches of rainfall produced numerous flooded streets and some stranded vehicles. Northeast portions of Acadia Parish including Church Point is where most of the flooding occurred.

Flash Flood, Lafayette

When
June 29, 11:49 AM CST to 1:20 PM CST
Where
Lafayette County, 9.48 mi WNW of Vatican to 0.5 mi NW of Vatican
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
30.349, -92.269

Heavy rain in thunderstorms moved across the portions of Acadiana and flooding streets around Carencro. Water closed many streets and approached neared homes. Swanky's Restaurant in Carencro reported 3 inches of water in the structure.

Flash Flood, St. Landry

When
June 29, 12:20 PM CST to 1:20 PM CST
Where
St. Landry County, 0.16 mi WSW of Leonville to 1.37 mi SE of Cankton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.469, -91.982

Heavy rain produced street flooding in far south sections of Saint Landry Parish. Water was around 2 feet deep over multiple streets around Cankton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708281, 708283, 708284, 708285, 708286.